Hail, Lea
- When
- June 2, 5:39 PM MST to 5:44 PM MST
- Where
- Lea County, 1 mi SW of Tatum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.240, -103.332
An upper level trough was impacting West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was impacting West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area. There was an outflow boundary in the Permian Basin from thunderstorms during the morning hours. An upper level disturbance was also moving southeast across West Texas. These conditions lead to thunderstorms that developed across West Texas and Southeast New Mexico that produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 4:05 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 605 PM CDT Wed Jun 2 2021 .AVIATION... 00Z TAF issuance Scattered TS continue across much of the western half of the area. TS currently noted at KCNM and KHOB. These storms will continue while another round gathers to the north this evening and moves through 02-06Z. Gusty winds and heavy rain are likely with these storms. Uncertainty as to whether low cigs will develop in the morning after the storms move out of the area. Amendments will likely be needed through the evening. && .PREV DISCUSSION... /issued 305 PM CDT Wed Jun 2 2021/ DISCUSSION... Current radar and satellite is showing storms beginning to develop along a remnant outflow boundary in the Permian Basin, and also in the higher elevations west of the Pecos River. These storms will increase in coverage with still several hours of heating left. Instability and shear is enough that some of these storms will become severe and potential slow movement may also add an isolated flash flood threat as well. An upper level disturbance moving southeast across West Texas may also cause more storms to develop to the north later tonight, developing into an MCS that will move southeast across the basin creating a greater wind and flood threat. An upper level low will develop from a departing trough and linger for a few days. Tomorrow it will be located over MAF before slowly moving east into the weekend. This will cause scattered showers and storms to once again develop Thursday with rain chances diminishing each day afterward as the lift exits the region. A weak ridge building out of Mexico will not only bring some drier weather but will also let temperatures increase back to near normal earl next week. A dryline will likely form from southeastern New Mexico to the Big Bend with temperatures being moderated some to the east of the dryline by cooler southeast winds. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 80 62 81 / 60 30 20 20 Carlsbad 61 83 62 86 / 40 30 10 20 Dryden 66 86 65 82 / 40 40 40 40 Fort Stockton 62 83 62 84 / 40 50 30 30 Guadalupe Pass 59 78 60 80 / 30 40 20 20 Hobbs 59 81 59 82 / 50 30 10 10 Marfa 52 81 51 80 / 30 70 30 40 Midland Intl Airport 61 81 62 82 / 60 40 20 20 Odessa 61 81 61 82 / 50 40 20 20 Wink 62 86 62 87 / 40 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1246 PM CDT Wed Jun 2 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1246 PM CDT Wed Jun 2 2021 /1146 AM MDT Wed Jun 2 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe storms this afternoon and into the overnight, a few storms may produce hail, strong winds, frequent lightning, and locally heavy rain that may result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms remain in the forecast for most areas Wednesday and Thursday, a few may be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
536 PM MDT Wed Jun 2 2021
NMZ029-033-030015-
Northern Lea County NM-Central Lea County NM-
536 PM MDT Wed Jun 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 615 PM MDT...
At 535 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles west of McDonald, or 11 miles southwest of Tatum, moving
southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Hobbs, Lovington, McDonald, Humble City and Knowles.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
western Texas.
LAT...LON 3307 10306 3288 10306 3273 10310 3298 10377
3333 10377
TIME...MOT...LOC 2335Z 302DEG 20KT 3313 10346
89Special Weather Statement National Weather Service Midland/Odessa TX 646 PM CDT Wed Jun 2 2021 NMZ034-TXZ050-060-030030- Southern Lea County NM-Andrews TX-Winkler TX- 646 PM CDT Wed Jun 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS AND NORTHWESTERN WINKLER COUNTIES UNTIL 730 PM CDT/630 PM MDT/... At 645 PM CDT/545 PM MDT/, Doppler radar was tracking strong thunderstorms over Jal, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Jal, Jal Airport and Bennett. A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM MDT/ for western Texas. LAT...LON 3217 10366 3248 10343 3229 10278 3191 10315 TIME...MOT...LOC 2345Z 317DEG 11KT 3213 10319 89
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
648 PM CDT WED JUN 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 8 WSW NOTREES 31.88N 102.89W
06/02/2021 E1.00 INCH Winkler TX TRAINED SPOTTER
&&
SCOTT.KLEEBAUERSpecial Weather Statement National Weather Service Midland/Odessa TX 650 PM CDT Wed Jun 2 2021 TXZ273-274-030030- Eastern Culberson County TX-Reeves County Plains TX- 650 PM CDT Wed Jun 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST CENTRAL CULBERSON COUNTIES UNTIL 730 PM CDT... At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Toyah, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Reeves and east central Culberson Counties. LAT...LON 3172 10372 3145 10355 3123 10434 3154 10445 TIME...MOT...LOC 2350Z 292DEG 25KT 3149 10408 89
Special Weather Statement
National Weather Service Midland/Odessa TX
653 PM CDT Wed Jun 2 2021
TXZ279-280-282-030045-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
653 PM CDT Wed Jun 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 745 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Panther Junction, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Panther Junction, Boquillas Canyon, Chisos Basin and Big Bend
National Park.
LAT...LON 2923 10338 2964 10315 2954 10279 2952 10281
2949 10280 2945 10283 2941 10283 2940 10281
2936 10285 2935 10288 2926 10291 2922 10287
2921 10289 2922 10291 2919 10292 2918 10295
2918 10299 2910 10303 2909 10308 2905 10309
TIME...MOT...LOC 2353Z 318DEG 23KT 2947 10316
89Special Weather Statement National Weather Service Midland/Odessa TX 720 PM CDT Wed Jun 2 2021 TXZ059-060-067-274-030100- Loving TX-Ward TX-Reeves County Plains TX-Winkler TX- 720 PM CDT Wed Jun 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND LOVING COUNTIES UNTIL 800 PM CDT... At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near Barstow, or near Pecos, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pecos, Wink, Mentone, Barstow, Toyah Lake, Pecos Municipal Airport, Slash Ranch and Winkler County Airport. This includes Interstate 20 between mile markers 24 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3127 10333 3128 10377 3197 10371 3182 10303 TIME...MOT...LOC 0020Z 193DEG 29KT 3151 10349 88
The Lubbock radar (KLBB), 148 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Lea County and produced a 62 mph wind gust at the mesonet site 14 miles west southwest of Jal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964350, 964351, 964352.